OUP user menu

Transfusion-Associated Graft-vs-Host Disease
A Fatal Case Caused by Blood From an Unrelated HLA Homozygous Donor

Timothy E. Gorman DO, Carmen J. Julius MD, Rolf F. Barth MD, A. Ng MD, Melanie S. Kennedy MD, Thomas W. Prior PhD, James Allen MD, Larry C. Lasky MD
DOI: http://dx.doi.org/10.1309/QE5G-N5QX-GQWX-N04M 732-737 First published online: 1 May 2000

Abstract

Transfusion-associated graft-vs-host disease (TAGVHD) is a rare complication of transfusion. We report fatal TA-GVHD in a 63-year-old coronary artery bypass patient of European descent after an RBC transfusion from an unrelated donor. The patient had mild lymphocytopenia and received 2 80-mg doses of methylprednisolone and 7 units of RBCs. On day 14 after the transfusion, he had fever, elevated liver enzyme levels, and a macular rash. Pancytopenia and bone marrow aplasia developed. On day 26, he had a massive gastrointestinal hemorrhage and died. At autopsy, histopathologic findings of the skin, liver, bone marrow, and gastrointestinal tract were consistent with TA-GVHD. One donor of the transfused RBCs (3 days old at transfusion) had a 1-way HLA match with the patient. A method using multiplex polymerase chain reaction is presented. This patient with TA-GVHD and mild immune suppression suggests that blood component irradiation guidelines may need to be reevaluated.

Key Words:
  • Transfusion-associated graft-vs-host disease
  • TA-GVHD
  • Immunocompetent
  • GVHD
  • Autopsy
  • Blood irradiation
  • RBC transfusion
  • Open heart surgery